Maine, 2005

Heavy Snow in Maine, February 10 to 11, 2005

February 10 to 11, 2005 · NWS GYX · 17 events in 17 counties and zones

An intensifying area of low pressure slowed significantly as it moved into the Gulf of Maine on the 10th of February, resulting in a widespread heavy snowfall across much of Western Maine from the early morning hours of the 10th into the afternoon of the 11th. Accumulations of 5 to 27 inches were reported with the highest amounts occurring away from the coast.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An intensifying area of low pressure slowed significantly as it moved into the Gulf of Maine on the 10th of February, resulting in a widespread heavy snowfall across much of Western Maine from the early morning hours of the 10th into the afternoon of the 11th. Accumulations of 5 to 27 inches were reported with the highest amounts occurring away from the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 9, 8:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 9, 8:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
815 PM EST WED FEB 9 2005

.SHORT TERM...
A MAJOR WINTER STORM WILL EFFECT MAINE AND NEW HAMPSHIRE THURSDAY.
HOWEVER...EXPECT THE LOW TO TRACK SLIGHTLY FURTHER NORTH THAN
PREVIOUS FORECASTS...NOW WITH RAIN MIXING IN OVER FAR SOUTHERN NEW
HAMPSHIRE. 00Z SURFACE ANALYSIS SHOWS THE LOW OVER CENTRAL
PENNSYLVANIA. THE 12Z ETA WAS MUCH FURTHER SOUTH WITH THE LOW.
FOLLOWING THE FLOW ALOFT AND 3 HOURLY SURFACE PRESSURE
CHANGE...EXPECT THE LOW TO TRACK SLOWLY ENE...TO NEAR LONG ISLAND BY
12Z THU. 00Z SOUNDING HERE AT GRAY SHOWS SLIGHTLY WARMER THAN
FORECAST AIR FROM THE SURFACE TO 925 MB. UPSTREAM SURFACE OBS ALSO
SUPPORTING THIS NORTH/WARMER TREND. LOOKING AT THE AVAILABLE
MODELS...THE 18Z GFS SEEMS TO HAVE A GOOD HANDLE ON THIS...WITH THE
21Z RUC ALSO NOT BAD.

WILL UPDATE ZONES/STATEMENTS TO REFLECT THE ABOVE...FOLLOWING THE
18Z GFS. THE ONLY MAJOR CHANGE IS DROPPING SNOWFALL ACCUMULATIONS
OVER FAR SOUTHERN NEW HAMPSHIRE...WHERE SOME AREAS WILL SEE RAIN.
WILL NOT DROP THE WARNING SINCE COLDER AIR WILL WORK IN ON THE BACK
OF THE SYSTEM...WITH SIGNIFICANT SNOW EXPECTED ON THE BACK OF THE
SYSTEM. EXPECT OVERNIGHT LOWS TO BE A FEW DEGREES WARMER (AS WELL AS
HIGHS ON THURSDAY). WILL ADD A BRIEF MIX WITH RAIN AT THE ONSET
SOUTH OF LEB-PWM...WITH SIGNIFICANT MIXING WITH RAIN IN ROCKINGHAM
COUNTY.
&&

.LONG TERM...NO CHANGES.
&&

.AVIATION...PER DISCUSSION ABOVE...HAVE SOME RAIN IN THE PSM TAF.
EXTENDED PERIOD OF LIFR CONDITIONS AT ALL SITES ALL DAY THURSDAY.
&&

.MARINE...MAY BUMP UP WINDS A TAD IN THE NE FLOW FOLLOWING THE 18Z
GFS...BUT NO CHANGE TO HEADLINES..AND ANY ADJUSTMENTS MINOR.
&&

.PREV DISC...

ISSUED AT 338 PM WED FEB 9 2005

SHORT TERM (TONIGHT THROUGH THURSDAY)...
MODELS FINALLY COMING INTO AGREEMENT ON TRACK AND INTENSITY OF
TONIGHTS STORM...ALTHOUGH SOME BIG DIFFERENCES REMAIN IN
PRECIPITATION AMOUNTS. HAVE EXTENDED WARNINGS TO THE ENTIRE
FORECAST AREA. VERY PROLONGED EVENT LASTING THROUGH FRIDAY MORNING
IN CENTRAL AND SOUTHERN SECTIONS...AND CONTINUING IN THE MOUNTAINS
THROUGH FRIDAY NIGHT. HAVE NOT MENTIONED STORM TOTALS IN THE ZONE
FORECAST DUE TO DURATION...BUT THINKING AT THIS TIME IS 1 TO 2 FT
IN THE MOUNTAINS WHERE FLUFF FACTOR AND UPSLOPE WILL ENHANCE
AMOUNTS...TO 12 TO 18 INCHES ELSEWHERE. EXPECT TOTALS BY TOMORROW
EVENING TO BE AROUND A FOOT IN MOST LOCATIONS. MODELS HAVE COME IN
WITH A TRACK A LITTLE FARTHER EAST AND SLIGHTLY COOLER...SO HAVE
CONFINED ANY MENTION OF MIXED PRECIP TO MID COAST MAINE WHERE SOME
SLEET MAY MIX IN IN THE AFTERNOON. DRY SLOT MAY STILL BE A FACTOR
AT SOME POINT TOMORROW EVENING BUT IS LOOKING LESS LIKELY.

WILL CONTINUE COASTAL FLOOD WATCH FOR HIGH TIDE THURSDAY MORNING
BUT WITH NORTH FLOW ANY PROBLEMS SHOULD BE CONFINED TO EXTREME
SOUTHWESTERN MAINE AND NEW HAMPSHIRE.

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
WINTER STORM IS EXPECTED TO CONTINUE THROUGH THURSDAY NIGHT.  SNOW
IS EXPECTED TO END IN CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND
SOUTHWEST MAINE FRIDAY MORNING, AND BY NOON IN THE MIDCOAST AND
AUGUSTA AREAS.  IN THE MOUNTAINS, UPSLOPE SNOW IS EXPECTED TO
CONTINUE THROUGH THE DAY FRIDAY.

FRIDAY NIGHT THROUGH SUNDAY EXPECTED TO BE RELATIVELY QUIET
WEATHERWISE AS HIGH PRESSURE BUILDS IN BEHIND THE EXITING STORM.
NEXT CHANCE OF PRECIPITATION ARRIVES MONDAY AND MONDAY NIGHT AS
A COLD FRONT APPROACHES FROM THE WEST AND THEN MOVES THROUGH THE
REGION.

USED A BLEND OF THE MET AND MAV MOS FOR MAX/MIN TEMPERATURES
THURSDAY NIGHT AND FRIDAY, THEN USED THE MEX MOS FOR MAX/MIN
TEMPERATURES FRIDAY NIGHT THROUGH WEDNESDAY.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...COASTAL FLOOD WATCH FOR MEZ023-MEZ024-MEZ025-MEZ026-MEZ027-
     MEZ028 FROM 6 PM WEDNESDAY TO 7 PM THURSDAY.
  ...WINTER STORM WARNING FOR MEZ013-MEZ014-MEZ021-MEZ022-MEZ025-
     MEZ026-MEZ027-MEZ028 FROM 7 AM THURSDAY TO NOON FRIDAY.
  ...WINTER STORM WARNING FOR MEZ007-MEZ012-MEZ018-MEZ019-MEZ020-
     MEZ023-MEZ024 FROM 1 AM THURSDAY TO NOON FRIDAY.
  ...WINTER STORM WARNING FOR MEZ008-MEZ009 FROM 7 AM THURSDAY TO 7
     PM FRIDAY.
NH...WINTER STORM WARNING FOR NHZ001-NHZ002-NHZ004-NHZ014 FROM 1 AM
     THURSDAY TO NOON FRIDAY.
  ...WINTER STORM WARNING FOR NHZ003-NHZ005-NHZ006-NHZ007-NHZ008-
     NHZ009-NHZ010-NHZ013 FROM 10 PM WEDNESDAY TO 6 AM FRIDAY.
  ...COASTAL FLOOD WATCH FOR NHZ014 FROM 6 PM WEDNESDAY TO 7 PM
     THURSDAY.
MARINE...GLW.

&&

UPDATE: APFFEL
Hazardous weather outlook, Feb 9, 5:38 PM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
538 PM EST WED FEB 9 2005

A MAJOR WINTER STORM WILL IMPACT THE REGION OVER THE NEXT
36 TO 48 HOURS.

MEZ007>009-012>014-018>028-NHZ001>010-013-014-100954-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...AUBURN...AUGUSTA...BATH...BELFAST...
BERLIN...BIDDEFORD...BRUNSWICK...CLAREMONT...CONCORD...DERRY...
DOVER...DURHAM...EXETER...FAIRFIELD...FARMINGTON...FRANKLIN...
GARDINER...HAMPTON...KENNEBUNK...KITTERY...LACONIA...LEBANON...
LEWISTON...LISBON FALLS...LONDONDERRY...NORTH WINDHAM...
OLD ORCHARD BEACH...PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND...
RUMFORD...SACO...SANFORD...SKOWHEGAN...SOMERSWORTH...
SOUTH PORTLAND...TOPSHAM...WATERVILLE...WESTBROOK AND WINSLOW
538 PM EST WED FEB 9 2005

A WINTER STORM WARNING IS IN EFFECT FOR ALL OF WESTERN AND SOUTHERN
MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE FROM LATER
TONIGHT INTO THURSDAY NIGHT...AND INTO FRIDAY IN THE MOUNTAINS.

A COASTAL FLOOD WATCH IS IN EFFECT THROUGH THURSDAY EVENING.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS FOR LATE
THURSDAY THROUGH FRIDAY.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED OVER THE NEXT SEVEN
DAYS.

SPOTTER REPORTS OF SNOWFALL AMOUNTS AND ANY COASTAL FLOODING
ARE REQUESTED FOR THIS EVENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Androscoggin

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Androscoggin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Central Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Coastal York forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Interior Waldo forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Interior York forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Kennebec forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Knox forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Lincoln forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Northern Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Northern Oxford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Sagadahoc forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Southern Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Southern Oxford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
February 10, 12:00 AM EST to February 11, 4:00 PM EST
Where
Southern Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437399, 5442348, 5442349, 5442350, 5442351, 5442352, 5442353, 5442354, 5442355, 5442356, 5442357, 5442358, 5442359, 5442360, 5442361, 5442362, 5442363.